Texas, 2015

Wildfire in Texas, August 19 to 25, 2015

August 19 to 25, 2015 · NWS SJT · 3 events in 2 counties and zones

Several large wildfires broke out from August 19 through the 22nd. As the rains ended in early July, hardly any rain fell through late August.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Several large wildfires broke out from August 19 through the 22nd. As the rains ended in early July, hardly any rain fell through late August. Plenty of the vegetation that blossomed from the wet spring, quickly dried, and fueled the wildfires.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Aug 19, 2:19 PM CST, 2 hours 41 minutes earlier.

Area forecast discussion, Aug 19, 2:19 PM CST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
319 PM CDT WED AUG 19 2015

.SHORT-TERM...
(Tonight and Thursday)

At 2:30 PM, a cold front was located roughly along a line from
Sterling City to just north of Brownwood, and is moving south at
around 15 mph. Additionally, an outflow boundary was stalled just
east of a Menard/Brady/Richland Springs line.

Thunderstorms were developing along the front east of our CWA, with
additional isolated thunderstorms developing east of the stalled
outflow in southeastern San Saba County, and south of the front in
the western Concho Valley.

Expect thunderstorms to be possible mainly along and south of the
front as the atmosphere become more stable behind it. Ahead of the
front, surface based CAPE values are as high as 4000 J/kg, with ML
CAPEs of greater than 3000 J/kg, which are located generally from
the Concho Valley into the Heartland. If this instability can be
tapped, a few storms could quickly strengthen with the main severe
storm hazard being wind gusts over 50 mph. However, with basically
no shear in place to aid in organization of these storms, it is
likely that thunderstorms will be 'pulse-type' in nature, and
therefore fairly short-lived. Precipitable water values were also
greater than 1.5 inches across most of the area, arguing for
possible heavy rainfall and localized flooding with storms ahead of
the front that will have slow movement.

Once the front moves out of the area, which should be around 9 PM,
expect most of the thunderstorms to move out with it. There is a
slight chance for additional elevated shower and thunderstorm
activity to develop late tonight over the northern half of the area,
but there is low confidence in this taking place.

For tomorrow, we will have highs mainly in the lower to mid 80s, so
much cooler across the southern half of the area, and similar to
conditions north of I-20 today. There will also be a lingering
chance for showers and thunderstorms, along and east of a Cross

.LONG TERM...
(Thursday night through next Wednesday)

A challenging forecast remains for the remainder of the week. Most
of the long range numerical models continue to suggest the
possibility for additional rainfall across roughly the northern half
of the forecast area as a series of disturbances pass by to our
north. The ECMWF has been the most aggressive as of late showing
precipitation developing across the Big Country, and mainly the
Concho Valley and Heartland. The GFS shows less of a convective
signature with the NAM in between, but closer to the ECMWF solution.
They all show a trough diving east southeast from the Pacific
Northwest/western Canada. This trough will continue treking east
through the weekend, sending another cold front south towards Texas.

Meanwhile, with a west to northwest upper wind field in place aloft,
a strong disturbance is expected to dive southeast, crossing
Oklahoma on Saturday with a cold front entering West Central Texas
on Sunday. Either of these features should generate convection as
shown by the models during the weekend. The previous forecast
already had slight chance to chance POPs in the forecast, and this
looks reasonable given the model solutions.

Warming temperatures and dwindling rain chances will return to the
region by Tuesday. A ridge of high pressure aloft will build across
the state with rising upper-level heights and increasing subsidence.
Temperatures will once again climb back into the mid to upper 90s,
which is a few degrees above normal for this time of year.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 61  85  70  95 /  30  10  20  10
San Angelo 	 64  87  70  96 /  40  10   5   5
Junction 	 70  89  70  93 /  40  30  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

20/Doll
Hazardous weather outlook, Aug 19, 2:31 PM CST, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
331 PM CDT WED AUG 19 2015

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-202030-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
331 PM CDT WED AUG 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE SOUTH OF A STERLING CITY TO
BROWNWOOD LINE THIS AFTERNOON AND EVENING. A FEW STORMS MAY BECOME
SEVERE WITH THE MAIN HAZARD BEING WIND GUSTS NEAR 60 MPH...AS WELL
AS DANGEROUS LIGHTNING. IN ADDITION...HEAVY RAINFALL CAUSING
LOCALIZED FLOODING WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE THURSDAY GENERALLY EAST OF AN ABILENE
TO OZONA LINE. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE FRIDAY
NIGHT THROUGH EARLY NEXT WEEK MAINLY NORTH OF INTERSTATE 10. THE
MAIN THREATS WILL BE DANGEROUS LIGHTNING AND STRONG GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Aug 19, 2:27 PM CST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
327 PM CDT WED AUG 19 2015

TXZ071-192100-
IRION TX-
327 PM CDT WED AUG 19 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN IRION COUNTY UNTIL
400 PM CDT...

AT 326 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SHERWOOD...OR OVER MERTZON...MOVING SOUTH AT 5 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MERTZON AND SHERWOOD.

LAT...LON 3117 10091 3135 10094 3142 10075 3118 10072
TIME...MOT...LOC 2026Z 015DEG 5KT 3130 10082
Special weather statement, Aug 19, 3:01 PM CST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
401 PM CDT WED AUG 19 2015

TXZ071-076-077-192130-
SCHLEICHER TX-CROCKETT TX-IRION TX-
401 PM CDT WED AUG 19 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CROCKETT...
NORTHWESTERN SCHLEICHER AND SOUTHWESTERN IRION COUNTIES UNTIL 430 PM
CDT...

AT 359 PM CDT...DOPPLER RADAR WAS TRACKING TWO STRONG
THUNDERSTORMS...ONE OVER BARNHART...OR 16 MILES EAST OF BIG
LAKE...AND ANOTHER 10 MILES SOUTHEAST OF BARNHART.  THE STORMS WERE
NEARLY STATIONARY.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BARNHART AND RURAL AREAS ALONG THE IRION AND SCHLEICHER COUNTY LINE.

LAT...LON 3108 10149 3108 10128 3116 10127 3119 10083
      3100 10070 3094 10148
TIME...MOT...LOC 2059Z 240DEG 48KT 3112 10120

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 wildfire. Local standard time, as filed.

Wildfire, Menard

When
August 19, 5:00 PM CST to August 21, 11:00 PM CST
Where
Menard forecast zone
Reported by
Park/Forest Service
Coordinates
30.890, -99.821 (the zone’s center; the record gives no point)

The Treadwell Lane Fire in western Menard County located about 9 miles north of Fort McKavett was started by lightning. The fire burned about 657 acres and one home was threatened.

Wildfire, Menard

When
August 19, 5:30 PM CST to August 22, 5:00 PM CST
Where
Menard forecast zone
Reported by
Park/Forest Service
Coordinates
30.890, -99.821 (the zone’s center; the record gives no point)

The Wilhelm Lane Wildfire located about 8 miles south southwest of Live Oak was started by lightning. Approximately 556 acres in northern Menard County near the intersection of Wilhelm Lane. Only one home was threatened.

Wildfire, San Saba

When
August 22, 1:30 PM CST to August 25, 11:00 PM CST
Where
San Saba forecast zone
Reported by
Emergency Manager
Coordinates
31.155, -98.818 (the zone’s center; the record gives no point)

The Log Cabin Wildfire started from a vehicle driving in tall grass approximately 14 miles south of Richland Springs or about 10 miles north of Pontotoc. The fire burned roughly 3400 acres and 12 homes were threatened.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599639, 599640, 600013.